How do others cope with the weight gain?

I am sure my antidepressants are to blame, and since I have been on them I really crave sweet things which hasn't helped. At first I thought it did not matter about the weight as long as I got better. Now 2 years + and 2 stone + I find I am still suffering from anxiety and depression and am now obese as well. My weight is beginning to really get me down. My self esteem is really low and I hate the way I look. I am feeling really anxious about work tomorrow and really don't want to go. Have just had couple days away but felt so bad on the first day I had to use PRN and self harmed. I don't seem able to cope with any changes to my routine. Am wondering why I take all this medication when I still seem to get nowhere.

13 Replies

  • Yes, I've piled on weight with Citalopram too, although I'm not sure whether it's actually the meds that cause the weight gain. I think as they begin to work, you feel more content, more relaxed, and probably eat more. I know when I'm very depressed, I tend not to eat.

  • I don't eat much when I am feeling Depressed and get too thin, then when I feel better I want to eat. So I prefer the latter. X

  • Hi

    Yes, I have also gained weight and craved sweet things since being depressed though I'm unsure whether it is the fault of the medication and think like Lucy that it is more a case of anxiety being lowered which also lowers metabolic rate and therefore we need to eat very much less. Also as we age we need to eat less anyway and few of us manage to change our eating habits without enormous effort. I'm feeling depressed about my huge weight gain, so it is a circular and self-defeating pattern particularly as increased weight makes it difficult to exercise. It is so frustrating.

    I'm sorry I don't have any answers, I know in my heart it is a matter of having to control what I eat and exercise a lot more.


  • Sue thats it exactly, it's very hard having to diet when your Depressed.

    Try not to let it get you down, if your too thin it's not good either.

    Hannah x

  • Hi Raymond. A lot depends on how you feel about the weight gain. It seems you currently have low self-esteem and there are things you can do about that. Do you go out to any social or support groups? I know its an effort but please try and get out more to socialise if you can and also try and join a support group - either for depression and/or the weight gain. Some medications are worse than others for gaining weight. I have been on Mirtazapine but have now changed, since it raised my apetitie enormously. At the moment I find I am generally eating less, but you mustn't suddenly reduce or stop eating as that in itself can be dangerous. Also please chat to your GP about your concerns, including the medication. There might be other therapies that could work for you. good luck and keep posting.

  • Hi I am due to have a medication review with my psychiatrist as I have been feeling so down. I really don't want to take any more medication and the thought of switching I find pretty terrifying as last time I tried to reduce I ended up in hospital for a week.

    I'm on Agomelatine, Quetipine and Venlafaxine and swim 2 miles a week to help with my anxiety, its done nothing for my weight gain sadly!

    Thank you for your reply, I feel less isolated when I know other people have the same problems as me.

  • I hope your medication review goes ok Ray. I found that doing exercise alone will not really reduce weight but it does help with overall fitness. You have to combine a reduction in food with exercise for it to work - easier said than done I know.

  • Hi Raymond that's the same med as me. I haven't put on much weight, but I definitely get cravings and if I was to eat every time

    I felt these Munchies I would be much bigger. So be strict and have some little healthy treats for yourself. I eat Almonds for

    A snack and fruit and yogurt and chocolate too.

    That weight loss site might be helpful as you talk with other people who want to lose weight.


  • what did you change to. any, good, i have been through most of them, regards lilly.

  • Quetipine increases appetite Im on it at night and Ive gained 2 stone in the last two yrs

    I also suffer with migraine and dizzy spells and take nortripyline at night

    Venlafaxine only puts on a few pounds Ive been on that for a long time

    Im anxious to lose weight too

  • Hi

    I have suffered with weight gain too since starting citalpram 3 years ago. I went on every diet without loosing weight, including ww, slimming world and 5:2. My doctor eventually agreed to put me on orlastat tablets and I have recently joined both the gym and ww. I have lost 6.5lb so far which doesn't sound a lot but is a big achievement for me, would recommend having a chat with your gp. My weight wasn't helping with my self esteem, I now feel that I am starting to get it under control.

    Jules x

  • I think 6.5lb is a huge achievement. Good luck with your weight loss. I agree that you feel bad about yourself and when you have put on loads of weight you feel even worse. Next time I see my GP I will ask about weight loss pills.

  • Hi There some people probably eat more because they feel better, I have been on

    A few Antidepressants and have only put on a few lbs which is ok, I guess I am

    Lucky, but on Effexor which I am on , I get real cravings for sweet things, and I am

    Lucky that I am not heavier as I eat sweet things. But otherwise my diet is quite good.

    I think you will have to be. Wry strict with yourself and write down everything you eat,

    Maybe the NHS weight loss site would help you. If it's making you una happy then

    It's better to diet, 2st. Is a lot. I spoke to a friend of mine today who was always slim

    And she too has put in 2 st.

    Sorry there is no magic answer except diet and excercise , but you will feel better.


You may also like...